Alert archive / Louisiana / Flash Flood Warnings in 2004

Flash Flood Warning 30, NWS New Orleans, LA

May 18, 2004Saint Tammany Parish, Louisiana

NWS New Orleans, LA issued this flash flood warning at May 18, 2004, 3:37 PM CDT for Saint Tammany Parish, Louisiana. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2004, 3:37 PM CDT (20:37 UTC)
Expired
May 18, 2004, 5:30 PM CDT
In force
113 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

County Saint Tammany Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.6 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2004-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1407 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2004-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1407 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
590 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLIX 182038
FFWNEW
LAC103-182230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
337 PM CDT TUE MAY 18 2004

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEAST AND EAST ST. TAMMANY PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITY OF SLIDELL

* UNTIL 530 PM CDT

* AT 335 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER THE SLIDELL AREA. THE
THUNDESTORMS WERE MOVING SLOWLY NORTH AT 15 MPH.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER
GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.

LAT...LON 3026 8995 3022 8975 3050 8980 3062 9014

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at May 18, 3:10 PM CDT, 27 minutes earlier.

Area forecast discussion, May 18, 3:10 PM CDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
310 PM CDT TUE MAY 18 2004

.DISCUSSION...SOME VERY ACTIVE WEATHER HAS AGAIN IMPACTED MUCH OF
THE FORECAST AREA TODAY. FIRST CONCERN THEN IS THE FLOOD WATCH WHICH
IS CURRENTLY IN EFFECT. ALL THE LATEST GUIDANCE DOES OFFER SOME
BREAK TO THE VERY WET WEATHER BEGINNING LATER TONIGHT AS THE UPPER
TROUGH CENTERED OVER THE REGION ATTEMPTS TO MAKE ITS WAY EASTWARD.
HOWEVER...WITH A SIGNIFICANT AMOUNT OF RAIN STILL IMPACTING MOST OF
THE CWA/PWA...GENERALLY FEEL ITS BETTER TO EXTEND THE FFA TO 900 PM
THIS EVENING TO ACCOUNT FOR ANY LINGER CONVECTION PAST 700 PM.

AS STATED BEFORE...THE OVERALL REGION SHOULD FINALLY BEGIN TO SEE
SOME RELIEF FROM THE VERY WEATHER OF THE PAST SEVERAL DAYS. BOTH THE
ETA AND THE GFS SHOW THE UPPER TROUGH PASSING EAST OF THE FORECAST
AREA ON WEDNESDAY AS DRIER AIR SLOWLY BEGINS TO WORK ITS WAY INTO
THE MID AND UPPER LEVELS OF THE ATMOSPHERE WITH DRIER AIR THEN
BECOMING FIRMLY ENTRENCHED BY FRIDAY. NOT EXPECTING TOO MUCH CHANGE
AT THE SURFACE WITH SOUTHERLY FLOW CONTINUING AS SOME LOW LEVEL
MOISTURE BELOW 850MB LINGERS. THIS WOULD AT LEAST KEEP A SLIGHT
CHANCE OF RAIN AND THUNDER IN PLAY INTO THE WEEKEND AS THE
SUBTROPICAL RIDGE BUILDS ACROSS THE LOWER SOUTHEAST STATES.
&&

PRELIMINARY POINT NUMBERS...
MCB 67 85 65 87 / 40 30 10 20
BTR 68 85 66 86 / 30 30 10 20
MSY 70 85 70 86 / 30 30 10 20
GPT 69 84 68 85 / 30 30 10 20
&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...FLOOD WATCH LAZ034>040-LAZ46>050-056>065 THROUGH 900 PM.
MS...FLOOD WATCH MSZ068>071-MSZ077-MSZ080>082 THROUGH 900 PM.
SE LA AND MS COASTAL WATERS...NONE.
&&

09
Hazardous weather outlook, May 18, 11:00 AM CDT, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1100 AM CDT TUE MAY 18 2004

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-191100-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-
ST JOHN THE BAPTIST-ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-
UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-
WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
1100 AM CDT TUE MAY 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
LOUISIANA AND EXTREME SOUTHWEST...SOUTH CENTRAL AND COASTAL
MISSISSIPPI.

...A FLOOD WATCH IS IN EFFECT FOR MUCH OF THE OUTLOOK AREA...

.DAY ONE...THIS AFTERNOON AND TONIGHT

.FLASH FLOODING...NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS THE
FORECAST AREA THROUGH THE AFTERNOON HOURS. IN ADDITION TO THE
POSSIBILITY FOR FREQUENT LIGHTNING AND GUSTY WINDS...LOCALLY HEAVY
RAINFALL IS POSSIBLE WITH THE STRONGER STORMS. RAINFALL AMOUNTS
AROUND 1 TO 3 INCHES WITH LOCALLY HIGHER AMOUNTS COMBINED WITH A
SATURATED SOIL FROM PREVIOUS HEAVY RAIN WILL LEAD TO THE POTENTIAL
FOR LOCALIZED AND FLASH FLOODING OF STREETS AND LOW LYING AREAS.

IN ADDITION TO THE THUNDERSTORM AND FLOODING THREAT...THE
ENVIRONMENT IS VERY CONDUCIVE FOR WATERSPOUT FORMATION MAINLY
THROUGH THE EARLY AFTERNOON HOURS. MARINERS SHOULD BE ALERT FOR
ADVERSE WEATHER CONDITIONS AND BE PREPARED TO SEEK SAFE HARBOR
SHOULD THE SITUATION WARRANT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED MAINLY AFTERNOON THUNDERSTORMS ARE POSSIBLE THROUGH MONDAY.
NO HAZARDOUS WEATHER THOUGH IS EXPECTED THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME.

In the hours before

Local storm report, May 18, 10:40 AM CDT, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1040 AM CDT TUE MAY 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0940 AM     WATER SPOUT      1 S BAY ST. LOUIS       30.30N 89.33W
05/18/2004                   XXX                XX   EMERGENCY MNGR

            A WATERSPOUT WAS BRIEFLY OBSERVED JUST SOUTH OF BAY ST.
            LOUIS.

&&

MTS

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 7:02 PM CDTFlash Flood WarningLIXSaint Helena3 hr
May 17, 8:09 PM CDTFlash Flood WarningLIXJefferson, Orleans, Saint Charles3 hr
May 17, 8:30 PM CDTSpecial Marine WarningLIX60 min
May 18, 11:25 AM CDTFlash Flood WarningLIXLafourche2 hr
May 18, 12:29 PM CDTSpecial Marine WarningLIX31 min
May 18, 12:29 PM CDTSpecial Marine WarningLIX31 min
May 18, 12:50 PM CDTSpecial Marine WarningLIX40 min

Nearby

Flash Flood Warnings in Louisiana, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.